Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 237, NWS Birmingham, AL

June 1, 2001Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 1, 2001, 5:26 PM CDT for Tallapoosa County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 1, 2001, 5:26 PM CDT (22:26 UTC)
Expired
Jun 1, 2001, 6:00 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tallapoosa County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 012226
SVRBHM
ALC123-012300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TALLAPOOSA COUNTY IN ALABAMA

* UNTIL 600 PM CDT

* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES EAST OF NEW SITE TO
  JUST EAST OF ALEXANDER CITY...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...JACKSONS
  GAP...HORSESHOE BEND...AND EASTON.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN PA STURDY SHELTER UNTIL THE STORM
PASSES.

LAT...LON 3311 8578 3292 8599 3283 8558 3310 8561

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:02 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 1, 3:02 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
302 PM CDT FRI JUN 01 2001

CURRENT ANALYSIS SHOWS COLD FRONT IS SLOWLY MOVING SOUTHEAST...
CURRENTLY ALONG A LINE FROM EAST OF HSV TO TCL. A LINE OF SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED ALONG/AHEAD THE FRONT...AND WILL
AFFECT MAINLY SOUTHEAST PORTION OF FORECAST AREA THIS EVENING. MSAS
INDICATING UNSTABLE AIRMASS OVER THIS AREA WITH LIS NEAR -4. HAVE
ISSUED A COUPLE OF WARNINGS ALREADY.

COLD FRONT WILL STALL OVER SOUTHERN ALABAMA OVERNIGHT...SECOND WEAKER
FRONT APPROACHES DURING THE DAY TOMORROW...AND STALLS OVER CENTRAL
ALABAMA. SEVERAL VORT MAXES WILL ROTATE THROUGH THE BASE OF UPPER
LEVEL TROUGH THROUGH SUNDAY. WITH BOUNDARYS OVER THE AREA SCATTERED
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS POSSIBLE SATURDAY AND
SUNDAY.  BEST CHANCE FOR SHOWERS WILL BE ALONG AND NORTH OF A TCL-
BHM-ANB LINE ON SATURDAY.

HSV 059/080 060/081 062 0322
BH1M 062/081 061/081 063 1322
MGM 064/085 064/086 066 3222

.BHM...NONE.

83

In the hours before

Special weather statement, Jun 1, 1:35 PM CDT, 3 hours 51 minutes before
ALZ001>038-040>050-012100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CDT FRI JUN 1 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WEAK COLD FRONT NEAR A HUNTSVILLE TO TUSCALOOSA LINE WILL CONTINUE
TO MOVE SLOWLY TO THE SOUTHEAST.  SCATTERED THUNDERSTORMS WILL
CONTINUE AHEAD OF THE COLD FRONT THIS AFTERNOON AND TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WICLL
NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1,
BIRMINGHAM IS 1,
MONTGOMERY IS 1.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:48 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega27 min
Jun 1, 2:57 PM CDTSevere Thunderstorm WarningBMXCleburne33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.